Illinois, 2013Damaging Wind and Heavy Rain in Illinois, June 23, 2013
June 23, 2013 · NWS PAH · 3 events in 2 counties and zones
Thunderstorms developed in a warm southerly wind flow ahead of low pressure over the Plains states. The storms were enhanced by a weak mid-level shortwave trough over the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a warm southerly wind flow ahead of low pressure over the Plains states. The storms were enhanced by a weak mid-level shortwave trough over the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 23, 2:36 PM CST, 29 minutes earlier.
Area forecast discussion, Jun 23, 2:36 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT SUN JUN 23 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 335 PM CDT SUN JUN 23 2013
A COMPACT MID-LEVEL CIRCULATION HAS CAUSED ALL DAY RAIN OVER
PORTIONS OF SOUTHEAST ILLINOIS. WAYNE AND EDWARDS COUNTIES HAVE
BEEN THE WORST HIT BY HEAVY RAINFALL...BUT IT HAS DIMINISHED
CONSIDERABLY THIS AFTERNOON. DUE TO THE RAIN-COOLED AIR IN THAT
AREA...A DIFFERENTIAL HEATING/OUTFLOW BOUNDARY HAS DEVELOPED FROM
EVANSVILLE TO CARMI AND MT VERNON. HAVE TRIED TO FOCUS GOOD CHANCE
POPS IN A ZONE TO THE SOUTH AND SOUTHWEST OF THIS BOUNDARY THROUGH
THE REMAINDER OF THE AFTERNOON.
A CLUSTER OF STORMS JUST EAST OF I-57 IN FRANKLIN AND WILLIAMSON
HAS ALREADY PRODUCED SOME DIME- SIZED HAIL...BUT WITH THE STORMS
BEING VERY OUTFLOW DOMINATED...WOULD NOT EXPECT ANY INDIVIDUAL
CORE TO LAST VERY LONG. SUB-SEVERE OUTFLOW WINDS...TORRENTIAL RAIN
AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS LATE THIS
AFTERNOON.
TONIGHT WILL BE TRICKY...AS THE CONVECTION ALWAYS SEEMS TO
INCREASE TOWARD 00Z IN OUR AREA...AND THE MCS OVER CENTRAL
MISSOURI IS LIKELY TO DEVELOP SOUTHWARD INTO THE EVENING. THE
OUTFLOW BOUNDARY FROM TODAYS HEAVY RAIN EXTENDS NORTHWEST AND
INTERSECTS WITH THE MCS TO THE NORTHWEST OF KSTL. WOULD NOT BE AT
ALL SURPRISED TO SEE THE MCS DEVELOP SOUTHEAST ALONG THIS BOUNDARY
INTO SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. NOT
SURE ON HOW FAST THIS MAY HAPPEN...BUT LEFT A 40 PERCENT CHANCE
THROUGH THE EVENING IN THESE AREAS.
OVERNIGHT...THE 12Z NAM INDICATES PLENTY OF SHOWERS OVER THE AREA
MAINLY EAST OF THE MISSISSIPPI. IT CORRECTLY INDICATED THE
ELEVATED CONVECTION WE HAD EARLY THIS MORNING...SO WILL NOT IGNORE
IT TODAY. LEFT A SLIGHT CHANCE OF SHOWERS OVER MOST OF THE AREA 09Z-
15Z MONDAY.
BEYOND MONDAY MORNING...THE FORECAST IS REALLY LOW
CONFIDENCE. THE GENERAL TREND IS FOR INCREASING SOUTHERLY FLOW IN
THE LOW-LEVELS...AS MINOR RIDGING BUILDS IN FROM THE SOUTHWEST.
THIS WOULD LEAD TO DECREASING CONVECTIVE PROBABILITIES AND
INCREASED HEAT AND HUMIDITY. HOWEVER...THERE ARE STILL SOME MODELS
TRYING TO BRING CONVECTIVE SYSTEMS EASTWARD INTO THE AREA AT
VARIOUS TIMES MONDAY INTO TUESDAY. WILL KEEP SMALL POPS THROUGH
THIS PERIOD MAINLY IN THE NORTHEAST AND EAST.
THE COMBINATION OF HEAT AND HUMIDITY IN THE ABSENCE OF CONVECTION
WILL LEAD TO HEAT INDICES AROUND 100 OVER A GOOD BIT OF THE AREA
TUESDAY AFTERNOON...AND EVEN IN A FEW ISOLATED AREAS MONDAY AFTERNOON.
LOWS WILL GRADUALLY GET WARMER EACH NIGHT AS THE LOW-LEVEL
MOISTURE AND SOUTHERLY WINDS INCREASE. LOWS IN THE MIDDLE 70S WILL
BE COMMON TUESDAY NIGHT AND SOME ISOLATED AREAS MAY SEE MIDDLE 70SON
MONDAY NIGHT.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 PM CDT SUN JUN 23 2013
THE EXTENDED PERIOD SHOULD INVOLVE TWO SEPARATE MID LEVEL FEATURES
PROVIDING SOME KIND OF FOCUS FOR DEEP MOIST CONVECTION...THOUGH THE
FINER DETAILS ARE A BIT MURKY. THE MED RANGE MODELS WERE IN DECENT
AGREEMENT WITH THE OVERALL EVOLUTION OF THE MID LEVEL FLOW PATTERN
OVER THE CONUS...STARTING OUT AS QUASIZONAL...TURNING MORE NWRLY
WITH A SHEAR AXIS MOVING THROUGH EARLY THU...FOLLOWED BY A BROADER
SHRTWV ON SAT.
THERE SHOULD BE SOME SFC REFLECTION /PRESSURE TROF/ WITH THE FIRST
SYSTEM AND SIGNIFICANT DIURNAL INSTABILITY/PWATS WED AND THU...BUT
NO REAL WIND SHIFT WITH THIS SYSTEM. WED NIGHT/EARLY THU...SOME OF
THE GFS/ECMWF ENSEMBLE MEMBERS SHOWED A FAIRLY STRONG SIGNAL FOR
SHOWERS/TSTMS TO BE AROUND MOST OF THE PAH FORECAST AREA...
ESPECIALLY IN THE ERN HALF. WE ARE GOING WITH 30-40 POPS EAST OF THE
MS RIVER WED NIGHT/EARLY THU AT THIS TIME. SOME STORMS COULD BE
STRONG...WITH STRONG WINDS BEING THE MAIN CONCERN. HEAVY RAINFALL
RATES ARE QUITE POSSIBLE DUE TO THE SLUGGISH MOVEMENT OF THE SFC
TROF.
&&
.AVIATION...
ISSUED AT 106 PM CDT SUN JUN 23 2013
LOOKS LIKE TS IS A GOOD BET OVER MUCH OF THE AREA. WENT WITH A
TEMPO GROUP FOR MVFR CONDITIONS IN TS AT THE BEGINNING OF THE
PERIOD AT KPAH AND KOWB...AND LATER THIS AFTERNOON AT KEVV AFTER
SOME MORE HEATING OCCURS. HELD TS OUT OF KCGI FOR NOW...BUT MAY
NEED TO ADD IT LATER. CERTAINLY COULD SEE VERY LOW VISIBILITIES IN
TORRENTIAL RAIN FOR A SHORT PERIOD IN ANY THUNDERSTORM THIS
AFTERNOON...AND THE STORMS WILL BE OUTFLOW DOMINATED AGAIN...SO
SOME GUSTY WINDS SHOULD ALSO BE EXPECTED.
SOME OF THE GUIDANCE YESTERDAY INDICATED THE SHOWERS EARLY THIS
MORNING...AND THEY ARE DOING A SIMILAR THING TOWARD SUNRISE
MONDAY. DECIDED TO MENTION A VCSH AT ALL LOCATIONS LATE TONIGHT
AND MONDAY MORNING. WOULD EXPECT IT TO BE DONE BY 15Z. DID NOT
INSERT ANY TS FOR DIURNAL TS DEVELOPMENT MONDAY...AS IT SHOULD
HOLD OFF UNTIL 18Z OR LATER. ANY DIURNAL TS MONDAY SHOULD BE EAST
OF THE MISSISSIPPI RIVER.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jun 23, 3:02 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT SUN JUN 23 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
402 PM CDT SUN JUN 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING ALONG AND SOUTHWEST OF A LINE FROM NEAR
PINCKNEYVILLE TO SHAWNEETOWN ILLINOIS TO OWENSBORO KENTUCKY. A
FEW STRONG STORMS MAY BRIEFLY PRODUCE HAIL UP TO THE SIZE OF DIMES
AND WIND GUSTS UP TO 50 MPH...BUT THE MORE COMMON THREAT WILL BE
TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY EAST OF THE
MISSISSIPPI RIVER MONDAY AND TUESDAY...AND AREAWIDE WEDNESDAY
THROUGH FRIDAY. THE BEST CHANCES WILL BE WEDNESDAY NIGHT INTO
THURSDAY...WHEN A FEW STRONG STORMS WILL BE POSSIBLE. TORRENTIAL
RAINS AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH ANY
THUNDERSTORMS THROUGH THE WEEK.
HEAT AND HUMIDITY WILL COMBINE TO CREATE HEAT INDEX VALUES NEAR
100 OVER MUCH OF THE AREA TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DRS
In the hours before
Local storm report, Jun 23, 11:24 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLOOD WAYNE CITY 38.35N 88.59W
06/23/2013 WAYNE IL DEPT OF HIGHWAYS
2 INCHES OF WATER OVER PAVEMENT REPORTED AT TWO LOCATIONS
IN WAYNE COUNTY...ON HIGHWAY 242 SOUTH OF WAYNE CITY AND
ON US 45N NEAR CISNE.
&&
BEVPSpecial weather statement, Jun 23, 2:13 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT SUN JUN 23 2013
ILZ081-082-085-086-232100-
FRANKLIN IL-HAMILTON IL-SALINE IL-WILLIAMSON IL-
313 PM CDT SUN JUN 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND EASTERN
FRANKLIN COUNTIES IN SOUTH CENTRAL ILLINOIS...AND NORTHEASTERN
WILLIAMSON AND NORTHWESTERN SALINE COUNTIES IN SOUTHERN ILLINOIS
UNTIL 400 PM CDT...
AT 307 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
PITTSBURG...OR 6 MILES EAST OF JOHNSTON CITY...MOVING NORTHEAST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
THOMPSONVILLE AND HANAFORD.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DRS
Local storm report, Jun 23, 2:18 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN JUN 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL E WEST FRANKFORT 37.90N 88.93W
06/23/2013 E0.25 INCH FRANKLIN IL BROADCAST MEDIA
DIME SIZE HAIL REPORTED JUST EAST OF WEST FRANKFORT IL
&&
BEVPThunderstorm Wind, Franklin
- When
- June 23, 3:05 PM CST
- Where
- Franklin County, 2 mi E of West Frankfort
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Newspaper
- Coordinates
- 37.900, -88.883
A few trees were uprooted. Several large tree limbs and power lines were knocked down. A camper was damaged.
Heavy Rain, Franklin
- When
- June 23, 3:25 PM CST to 4:30 PM CST
- Where
- Franklin County, West Frankfort to Thompsonville
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.900, -88.920
About six inches of water was over Highway 149 in places. Several back roads were impassable, and a few residents reported water getting into homes. Around 2.5 inches of rain was received during this event.
Heavy Rain, Perry
- When
- June 23, 7:20 PM CST to 9:00 PM CST
- Where
- Perry County, Cutler
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -89.570
Route 150 west of Cutler was under about six inches of water. Three inches of water was over the road on the other side of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, June 23 to 24, 2013$9.0 million · 1 in hail · 10 events
- Flash Flood and Hail in Vermont, June 23, 2013$350,000 · 60 kt wind · 7 events
- Hail in Kansas, June 23, 2013$300,000 · 1.5 in hail · 2 events
- Flash Flood and Flood in Iowa, June 23 to 24, 2013$240,000 · 52 kt wind · 5 events
- Flash Flooding in New York, June 23, 2013$165,000 · 4 events
- Flooding and Hail in Indiana, June 23, 20131 injured · $34,000 · 61 kt wind · 11 events
- High Wind in Iowa, June 23, 2013$65,000 · 81 kt wind · 2 events
- Hail and Damaging Wind in Ohio, June 23, 2013$50,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Maine, June 23, 20132 injured · 1 in hail · 10 events
- Damaging Winds in New York, June 23, 2013$20,000 · 50 kt wind · 2 events
- Flood and Hail in Ohio, June 23, 2013$6,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 201353 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455660, 455657, 455658.